Skip to content
tamoxifen issues and alternatives?
avatar
laramin posted:
Hi, ive posted a couple of times on the site and I have gotten valuable info and advice. I finished all active treatments early this year and started tamoxifen in March. Within a couple of months of taking it, I had thickening of the uterine lining. I had D&C done then went on to continue to take it. This week I had heavy bleeding and went to ER. I was admitted and monitored. The whole night bleeding didnt stop and my bp went low so I was given a blood transfusion then another D&C was performed to stop the bleeding. My OB is almost 100% sure that this was all from tamoxifen, I justhad an appt with my onc the day before this happened and asked about hysterctomy since I already had a problem before but he advised against it since I am young (Im 40). OB thinks now that I need to have uterus and ovaries removed. Has anyone taken tamoxifen and had this problem or similar issues? Is there an alternative? Im blessed with 2 wonderful children and dont mind having hystertomy but I am not sure what the side effects are either. Please help.
Reply
 
avatar
judyfams responded:
I have not had this problem.
However, I do know there is surgery using the the Da Vinci method which peforms a hysterectomy through 3 or 4 small holes in the abdomen. The recuperation is shortened and much easier than the regular hysterectomy.
Also some women have a gene that does not allow them to metabolize tamoxifen. Have you asked your onc to have the test done. If you do have that gene, there is another drug that was developed for women who are unable to metabolize tamoxifen. That drug is called Fareston (Toremifine) and has no generic so f you do not have a prescription plan it is expensive.
Also even if you do have a hysterectomy you will still need to take hormone therapy and it would probably be one of the Aromatase Inhibitors. Have you asked your onc if you could take an AI even though you are not post menopausal. Of course the AI will put you into menopause - but maybe that would allow youto avoid surgery. AI's work differently than tmoxifen so you would not have that problem with uterine thickening. Just another non surgical option for you to think about.
AI's have possible side effects of joint and muscle pain and osteopenia - totally different than tamoxifen.
Please let us know what you find out. You will be in our thoughts.
Much good luck,
Judy
 
avatar
rachael67 responded:
I agree with Judy's overview. Surgery is rather radical if there is another, simpler option.

If you can be switched to another med, that might be the first and most conservative approach. Please get a few other opinions before making a decision.

Know you are in our thoughts, and do keep us updated on how you are doing.

Blessings.
Rachael
A bird doesn't sing because it has an answer; it sings because it has a song.
Maya Angelou
 
avatar
laramin replied to rachael67's response:
Thank you both...its been very busy at work and kids are starting school next week and im having the surgery.my ob does not want to wait,..she said it will be another 3-4 months to schedule if I wait it out and she said she does not wnt to risk anythng. My onc dr is agreeing with her and said that I should have full hysterectomy. He said ther is no option for me becuase all the meds tamoxifen, AIs all will have the same effect on my uterus. The only med that I can have that will not cause havoc on my uterus is lupron. And he said if I get my ovaries out too I will not need any meds so he was all for me having the surgery. Ill be seeing my OB before the surgery and I hope to get a better feed back from her. As much as I think that my onc is very good dr and very smart, he does not have much compassion....which i really need right now. As much as he makes sense about the meds already putting me on menopause so there will be no difference, he is not giving me what I have to face if I actually go on "permanent menopause"...so I hope my OB eill be better at giving me answers. Again thanks!
 
avatar
judyfams replied to laramin's response:
I would advise you to get a second opinion - one from another oncologist and one from another OBGYN.
It seems as if you are being rushed into something you are not ready for at this time.
Lupron sounds like a good option to try for a few months - that will give you time to see other doctors and then you can make a decision.
Can't see you having major surgery just yet when a med might make all the difference.
Please let us know whatyou decide to do - and much good luck to you.
Judy
 
avatar
Anon_182278 replied to judyfams's response:
Laramin, Judy is right and I value advice from someone when they say get a second opinion. I too had a hysterectomy when I was 40, which in my opinion was totally unnecessary. My ob/gyn at that time was in a big time hurry for me to have the surgery. Because of this, I had three other opinions and of course all the three doctors stuck together. So, I went ahead and had the surgery. That was many years ago. I also started taking tamoxifen and effexor for DCIS, back in 2009, but stopped taking it back in September, of last year, because I was totally miserable (with mean hotflashes) while taking it. It was then that my current surgeon told me that it does very little for the type of cancer I had (DCIS). Since then, I've had three other mammograms and I've shown to be cancer free with all three, but my first surgeon was also in a big time hurry for me to have a bilateral mastectomy, even if the mammograms showed clear. So, I fired her and went for a second opinion with a different surgeon and I am really happy with the current surgeon now. He's leaving the decisions up to me without my feeling rushed into anything (he's the one who told me about the tamoxifen). I hope you are able to find a doctor with a more conservative view with the surgery. Good luck to you.


Helpful Tips

How to more easily read discussions
Exchanges provide a more dynamic way to keep up with ongoing discussions. But If you're finding how discussions and responses are ... More
Was this Helpful?
27 of 46 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Breast Cancer Center